Alert archive / Arkansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 80, NWS Memphis, TN

April 29, 2003Mississippi County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Apr 29, 2003, 4:29 PM CDT for Mississippi County, Arkansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 4:29 PM CDT (21:29 UTC)
Expired
Apr 29, 2003, 5:00 PM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Mississippi County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
935 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1464 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

261 
WUUS54 KMEG 292129
SVRMEM
ARC093-292200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
427 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MISSISSIPPI COUNTY IN EASTERN ARKANSAS

* UNTIL 500 PM CDT.

* AT 424 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM      
  OVER BLYTHEVILLE NEAR INTERSTATE 55...MOVING NORTHEAST AT 10 MPH.

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3575 9013 3568 8996 3594 8965 3601 8989

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:41 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Apr 29, 2:41 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
241 PM CDT TUE APR 29 2003

A SPLIT FLOW PATTERN WILL DOMINATE THE UPPER LEVELS THIS FORECAST
PERIOD. FLOW AROUND A CLOSED LOW OVER HUDSON BAY WILL AFFECT THE
GREAT LAKES AND NORTHEAST. SHORT WAVES WILL RIDE THE SOUTHERN BRANCH
FROM THE SOUTHWEST ACROSS THE PLAINS AND THE LOWER AND MID
MISSISSIPPI VALLEY. AT THE SURFACE A STATIONARY FRONT WILL CONTINUE
ALONG THE ARKANSAS-MISSOURI BORDER EASTWARD ACROSS KENTUCKY TONIGHT
THEN LIFT NORTHWARD AS A WARM FRONT WEDNESDAY. IN THE MEANTIME A LOW
PRESSURE AREA WILL DEVELOP OVER THE CENTRAL PLAINS AND SHEAR
NORTHEASTWARD TO THE GREAT LAKES CREATING A COLD FRONT EXTENDING FROM
THE EASTERN GREAT LAKES TO NORTH TEXAS. THIS FRONT WILL SLOWLY
APPROACH THE MID SOUTH THURSDAY AND FINALLY MOVE INTO THE REGION
FRIDAY. AS A RESULT SOUTHERLY WINDS WILL BRING WARM MOIST GULF AIR
INTO THE MID SOUTH AHEAD OF THE DEVELOPING SYSTEM AND WITH THE
HELP OF THE UPPER WAVES CAUSE ISOLATED TO SCATTERED MAINLY DIURNAL
SHOWERS AND THUNDERSTORMS OVER THE REGION TONIGHT THROUGH FRIDAY.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS EXTREME
NORTHEAST ARKANSAS THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE NEAR
THE STATIONARY FRONT AND IN A SLIGHT RISK AREA COVERING THE MID
MISSISSIPPI VALLEY (REF: LATEST CONVECTIVE OUTLOOK FROM THE STORM
PREDICTION CENTER).

.MEG...NONE.
Hazardous weather outlook, Apr 29, 3:00 PM CDT, 1 hour 29 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-301000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

A STATIONARY FRONT WILL CONTINUE ALONG THE ARKANSAS MISSOURI BORDER
EASTWARD ACROSS KENTUCKY. SCATTERED THUNDERSTORMS WILL LIKELY
DEVELOP TONIGHT ACROSS EXTREME NORTHEAST ARKANSAS...THE MISSOURI
BOOTHEEL...AND THE NORTHWEST CORNER OF TENNESSEE. A FEW STORMS MAY
BE SEVERE.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL APPROACH FROM THE WEST THURSDAY AND MOVE INTO THE
MID SOUTH FRIDAY. SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE
REGION THURSDAY NIGHT INTO FRIDAY. A FEW STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND TONIGHT.
SPOTTER ACTIVATION MAY BE REQUIRED AGAIN THURSDAY NIGHT INTO FRIDAY.

JCL

In the hours before

Special weather statement, Apr 29, 4:17 PM CDT, 12 minutes before
ARZ028-292145-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
417 PM CDT TUE APR 29 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MISSISSIPPI COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF BLYTHEVILLE AT
417 PM CDT...MOVING NORTHEAST AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN MISSISSIPPI COUNTY...INCLUDING THE CITIES OF BLYTHEVILLE...
LUXORA AND OSCEOLA...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 5:08 PM CDTSevere Thunderstorm WarningMEGMississippi22 min
Apr 29, 5:35 PM CDTSevere Thunderstorm WarningMEGMississippi40 min
Apr 29, 6:02 PM CDTFlash Flood WarningMEGMississippi118 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.